Alert archive / California / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 11, NWS Sacramento, CA

October 2, 2016Shasta County, Tehama County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Oct 2, 2016, 2:41 PM PDT for Shasta County, Tehama County, California. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2016, 2:41 PM PDT (21:41 UTC)
Expired
Oct 2, 2016, 3:45 PM PDT
In force
64 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

Counties Shasta County, CA, Tehama County, CA

The radar

The Beale AFB radar (KBBX), 107 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WUUS56 KSTO 022141
SVRSTO
CAC089-103-022245-
/O.NEW.KSTO.SV.W.0011.161002T2141Z-161002T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
241 PM PDT SUN OCT 2 2016

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SHASTA COUNTY IN NORTHERN CALIFORNIA...
  NORTH CENTRAL TEHAMA COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 345 PM PDT

* AT 239 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF ANDERSON...OR 13
  MILES NORTH OF RED BLUFF...AND MOVING EAST AT 20 MPH. 

* LARGE AMOUNTS OF SMALL HAIL ARE EXPECTED TO IMPACT TRAVEL ON
  INTERSTATE 5. USE EXTREME CAUTION DRIVING AS HAIL CAN BRING VERY
  SLIPPERY CONDITIONS!

* LOCATIONS IMPACTED INCLUDE...
  INTERSTATE 5...RED BLUFF...ANDERSON...DAIRYVILLE...
  MANTON AND COTTONWOOD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4031 12249 4046 12238 4044 12186 4007 12218
TIME...MOT...LOC 2139Z 284DEG 17KT 4035 12233 

$$

EK
1 follow-up statement
834 
WWUS56 KSTO 022245
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
345 PM PDT SUN OCT 2 2016

CAC089-103-022254-
/O.EXP.KSTO.SV.W.0011.000000T0000Z-161002T2245Z/
SHASTA CA-TEHAMA CA-
345 PM PDT SUN OCT 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SHASTA AND NORTH
CENTRAL TEHAMA COUNTIES WILL EXPIRE AT 345 PM PDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE. HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4031 12249 4046 12238 4044 12186 4007 12218
TIME...MOT...LOC 2244Z 284DEG 17KT 4035 12233 

$$

EK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 8:42 AM PDT, 5 hours 59 minutes earlier.

Area forecast discussion, Oct 2, 8:42 AM PDT, 5 hours 59 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
842 AM PDT SUN OCT 2 2016

.SYNOPSIS...
A weather system with unseasonably cool temperatures, and periods
of Valley rain, mountain snow, and possible thunderstorms
continues into early Tuesday. Drier weather expected by the
middle of this week.

&&

.DISCUSSION...
Clear skies continue over much of the area, but this will change
quickly as a narrow frontal band located behind a line from
around Red Bluff to Clear Lake pushes to the southeast. Some rain
has been falling from this band, with around a half inch along the
coast to around 0.05-0.10" over the eastern side of the Coastal
Range in western Shasta and Tehama counties so far this morning.
This will gradually spread through much of the area, though high
resolution models suggest that it will weaken as it moves to the
southeast. Much of the precipitation will be north of I80,
especially with the initial frontal band.

A concern this afternoon is for thunderstorms to develop in the
clearing skies behind the front, with a brief lull in the
precipitation. Solar heating timed with the cold core aloft could
be enough to generate some thunderstorms over the Valley and into
the foothills. The best potential looks north of I80, though some
models hint that an isolated thunderstorm could reach as far south
as Stockton/Modesto. While modeled shear in the lowest levels is
fairly marginal, there is ample shear higher up. Will be watching
closely to see if conditions to develop for severe weather, though
expect it would be rather isolated.

A Winter Weather Advisory takes effect after 11 am, due to the
potential for some early season snow. This could begin in the late
morning for the Lassen Park/western Plumas County area, then
arriving in the Sierra in the early afternoon.

EK

&&

.EXTENDED DISCUSSION (Thursday THROUGH Sunday)

Dry through the extended period under upper level high pressure.
Temperatures will be warming through the extended period reaching
just a little below normal by Sunday. Breezy northerly winds will
be decreasing on Thursday as pressure gradients relax. A weather
system passing to the north early Saturday will turn winds to more
westerly but otherwise have little impact on CWA weather with any
precipitation remaining north of the forecast area.

&&

.AVIATION...

VFR conditions early this morning. A weak frontal band dropping
through Norcal will bring scattered light showers starting
northern Sacramento valley and shifting southward. Possible MVFR
at times developing shortly over the northern Sacramento
valley...after 19z southern Sacramento valley and after 20z
northern San Joaquin county. Isolated thunderstorms also possible.
Improving conditions tonight. Breezy west winds with gusts to 30
mph through the delta and over the Sierra crest.

&&

.STO Watches/Warnings/Advisories...
Winter Weather Advisory until 5 AM PDT Monday for West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

&&

In the hours before

Special weather statement, Oct 2, 1:17 PM PDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
117 PM PDT SUN OCT 2 2016

CAZ016-017-022115-
CENTRAL SACRAMENTO VALLEY CA-SOUTHERN SACRAMENTO VALLEY CA-
117 PM PDT SUN OCT 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YUBA...SOUTHEASTERN
SUTTER AND NORTHEASTERN YOLO COUNTIES UNTIL 215 PM PDT...

AT 115 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ROBBINS...OR 14 MILES NORTH OF WOODLAND...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PLEASANT GROVE...NICOLAUS AND ROBBINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3886 12174 3895 12175 3904 12146 3874 12149
TIME...MOT...LOC 2015Z 266DEG 12KT 3888 12173

EK
Special weather statement, Oct 2, 1:50 PM PDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
150 PM PDT SUN OCT 2 2016

CAZ015-022145-
NORTHERN SACRAMENTO VALLEY CA-
150 PM PDT SUN OCT 2 2016

...SPECIAL WEATHER STATEMENT...

AT 150 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OLINDA...OR 14 MILES SOUTHWEST OF REDDING...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
REDDING...ANDERSON...OLINDA AND COTTONWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4037 12261 4043 12262 4050 12224 4023 12231
TIME...MOT...LOC 2050Z 281DEG 10KT 4040 12252

EK

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 1:17 PM PDTSpecial Weather StatementSTOSutter58 min
Oct 2, 1:50 PM PDTSpecial Weather StatementSTOTehama55 min
Oct 2, 2:52 PM PDTSpecial Weather StatementSTOSacramento38 min
Oct 2, 2:59 PM PDTSevere Thunderstorm WarningSTOEl Dorado, Placer, Sacramento46 min
Oct 2, 3:33 PM PDTSpecial Weather StatementSTOTehama42 min
Oct 2, 4:16 PM PDTSpecial Weather StatementSTOButte44 min
Oct 2, 4:28 PM PDTSevere Thunderstorm WarningSTOButte, Glenn, Tehama47 min

Nearby

Severe Thunderstorm Warnings in California, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.